Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 204, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2014, 4:17 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2014, 4:17 PM MDT (22:17 UTC)
- Expired
- Jul 21, 2014, 5:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:35 PM MDT | TSTM WND DMG | 16 Nnw Manter, KS | A CENTER PIVOT IRRIGATION WAS FLIPPED. |
| Jul 21, 4:45 PM MDT | TSTM WND GST 65 | 8 N Big Bow, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -484 J/kg
- Mixed-layer LCL
- 2651 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -101 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
163
WUUS53 KDDC 212217
SVRDDC
KSC075-187-212300-
/O.NEW.KDDC.SV.W.0204.140721T2217Z-140721T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT MON JUL 21 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
NORTHERN STANTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 600 PM CDT/500 PM MDT/
* AT 413 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES NORTH OF
MANTER...AND MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY AND BIG BOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3795 10156 3753 10154 3759 10203 3787 10204
TIME...MOT...LOC 2216Z 266DEG 13KT 3775 10195
HAIL...1.00IN
WIND...60MPH
$$
RUSSELL2 follow-up statements
728
WWUS53 KDDC 212244
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT MON JUL 21 2014
KSC075-187-212300-
/O.CON.KDDC.SV.W.0204.000000T0000Z-140721T2300Z/
STANTON KS-HAMILTON KS-
544 PM CDT MON JUL 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
HAMILTON AND NORTHERN STANTON COUNTIES UNTIL 600 PM CDT/500 PM
MDT/...
AT 441 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
SYRACUSE...AND MOVING EAST AT 20 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
BIG BOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3795 10156 3753 10154 3759 10203 3787 10204
TIME...MOT...LOC 2244Z 254DEG 17KT 3779 10183
HAIL...1.00IN
WIND...70MPH
$$
RUSSELL809 WWUS53 KDDC 212259 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 559 PM CDT MON JUL 21 2014 KSC075-187-212308- /O.EXP.KDDC.SV.W.0204.000000T0000Z-140721T2300Z/ STANTON KS-HAMILTON KS- 559 PM CDT MON JUL 21 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HAMILTON AND NORTHERN STANTON COUNTIES WILL EXPIRE AT 600 PM CDT/500 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS TO AROUND 50 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3795 10156 3753 10154 3759 10203 3787 10204 TIME...MOT...LOC 2258Z 254DEG 17KT 3781 10175 $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:53 PM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 21, 12:53 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 153 PM CDT Mon Jul 21 2014 ...Updated for long term discussion... .SHORT TERM...(This evening through Tuesday) ISSUED AT 116 PM CDT MON JUL 21 2014 High pressure aloft will remain centered over southern Colorado and northern New Mexico through the next 48 hours. This will ensure very hot surface temperatures will continue, with most of southwest Kansas rising into the triple digits today and Tuesday. At the same time, a lee side surface trough will be advancing into far western Kansas late this afternoon and evening. This trough will be the focus axis for some convection, and that trough could push some of those thunderstorms a bit farther east late this evening. There could be a slight chance for thunderstorms after midnight in our north and northeast zones, with the surface trough moving through central Kansas. In any case, I will not put very much QPF amounts with these storms. After the hot afternoon, the overnight temperatures will be elevated, and generally in the the lower to mid 70s tonight. Winds will be southwest early in the 15-20 MPH range, and then become more southerly as that surface trough advances farther east and reduce to the 10 to 12 MPH range. On Tuesday, the upper high pressure system will still be in control. However, at the surface, a weak cold front will drop south from the northern plains and essentially drop into that surface trough. This could trigger a few thunderstorms along and near the front/trough, across our north and western zones late in the afternoon. Maximum temperatures will likely occur prior to the front moving south, and thus even the Hays area will likely see 101F readings. Dew points will again be in the mid 50s in our west to the mid to upper 60s in our east, which only gives a max heat index of 103F, just shy of Heat Advisory criteria. This will need to be watched, and updated if needed. Winds on Tuesday should be south at 10 to 12 mph, but shifting to the east in our far eastern counties, on the other side of the trough. .LONG TERM...(Tuesday night through Monday) ISSUED AT 150 PM CDT MON JUL 21 2014 A shortwave trough riding over the top of the upper level ridge will progress from the northern plains today into the Great Lakes by Tuesday and then into the Middle Atlantic region by Wednesday. This will help push a cold front into central Kansas by Tuesday evening and northern Oklahoma by Wednesday morning. There is only a slight chance of thunderstorms Tuesday evening along a weak surface trough in far western Kansas and then along the cold front Tuesday night. Aside from some wind and small hail from these high based storms in the evening, high-end severe weather is not expected. It will be humid Wednesday behind the cold front, especially near the Oklahoma state line, but with no upper level support or surface convergence, thunderstorms are not expected. Temperatures should be several degrees cooler, with highs from 93F near interstate 70 to around 97F near the Oklahoma state line. By Thursday, a strong upper level system will move into the northwestern United States, with ridging extending from the Desert Southwest into western Kansas. With renewed lee troughing, high temperatures ought to warm back to the mid and high 90s, with possibly some readings near or over 100F. Little in the way of thunderstorm activity is expected. The next cold front is expected to pass through western Kansas by Saturday or Sunday as the upper level system over the northwestern United States passes over the upper level ridge into the Great Lakes, with the associated cold front moving through western Kansas. There is some disagreement from model to model and model run to model run with the strength of this cold front. Keep in mind that if the front is stronger, then high temperatures could drop lower than currently forecasted. Regardless of the solution, high temperatures ought to drop at least several degrees by Sunday. There will be small chances for thunderstorms as the front passes. A more significant cooldown is possible by mid next week as an even stronger upper level system moves over the ridge and amplifies over the upper Midwest and Great Lakes regions. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 1150 AM CDT MON JUL 21 2014 The flight conditions will remain VFR throughout this 24 hour TAF forecast. Winds will be southwest at 13g20kts this afternoon. I only see a few cirrus clouds now, but expected a few mid clouds around few-sct090 after the trough moves east, then more cirrus clouds which may constitute a cig this evening and overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 100 72 95 / 20 10 20 10 GCK 72 100 72 96 / 20 10 20 10 EHA 71 98 69 97 / 20 10 20 10 LBL 72 100 71 97 / 20 10 10 10 HYS 73 102 73 93 / 20 10 20 10 P28 74 101 75 97 / 10 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burke LONG TERM...Finch AVIATION...Burke
Hazardous weather outlook, Jul 21, 2:09 AM MDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 309 AM CDT MON JUL 21 2014 KSZ030-031-043>046-061>066-074>081-084>090-220815- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 309 AM CDT MON JUL 21 2014 /209 AM MDT MON JUL 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES OF UP TO 105 DEGREES WILL BE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE FIRST ACROSS FAR WESTERN KANSAS LATE THIS AFTERNOON...SPREADING EAST THIS EVENING INTO THE EARLY OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDICES OF UP TO 105 DEGREES WILL BE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS TUESDAY AFTERNOONS. THE NEXT CHANCE OF THUNDERSTORMS WILL BE THIS WEEKEND. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIATION WILL NOT BE NEEDED TODAY OR TONIGHT && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jul 21, 3:31 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 431 PM CDT MON JUL 21 2014 KSZ061-062-212230- HAMILTON-KEARNY- 331 PM MDT MON JUL 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES... AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF KENDALL...MOVING NORTHEAST AT 20 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3826 10153 3799 10130 3788 10171 3808 10179 TIME...MOT...LOC 2130Z 247DEG 24KT 3802 10158 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:31 PM MDT | Special Weather Statement | DDC | Kearny | 59 min |
| Jul 21, 4:54 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 66 min |
| Jul 21, 5:11 PM MDT | Special Weather Statement | DDC | Grant, Kearny | 94 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.